Hi all...I have a 4 year old son who has been receiving special education services from the time he was 2. He is/was severely developmentally delayed and has in the past received all sorts of diagnosis..autism, sensory processing disorder, PDD-NOS, general delay.
They have now settled on ADHD (primarily due to impulsivity and hyperactivity I think) and the child psychiatrist they sent us to tried him out on Adderral which made him super emotional and prone to tantrums. So they switched him to Focalin 5mg which didn't work for very long, so he put him on Focalin 5mg XR. That slowed the hyperactivity down a bit but he still had a ton of problems with transitions and tantrums. So the psychiatrist bumped him up to 10mg XR which, again, didn't seem to make much of a difference. And now he is experiencing a lot of what his teacher calls "perseveration"..obsessing over the same thing all day (wanting a certain toy, wanting to read a certain book) and asking for that thing over and over again and then having massive tantrums when he doesn't get his way. And he is behaving the same way at home. And he's gotten to be a little bit of a bully at school and home. We've had to go back to using a picture schedule with him, which helps, but if we have to deviate from the schedule then full blown meltdowns occur.
So I tried to do some research on these types of side effects and I'm coming up with all sorts of internet hits about how this could be Asperger's or OCD or bi-polar and the ADHD meds are making it worse. And now I don't know what to do? Do we try a different med, or push for yet another evaluation? Did they get the diagnosis wrong again? Do we cut back on the dose, although to be honest the lower dose wasn't doing much.
And to be honest, my husband is the one pushing for the meds b/c he can't handle the "hyper" son but I just want to be sure we're treating him the right way for the right condition and now I don't know what to think. Thank you so much for any input.
Let me try and articulate a few points - - sometimes its hard for me to do, because I have so much to say.
I work with Autistic children (3-5 year olds), and I have a daughter with mood dysregulation who also has ADD.
The hard part here is, most children who have a diagnosis of Autism, Aspergers, Mood dysregulation, sensory processing issues. ODD (and a few others), have over-lapping symptoms. Meaning you have several diagnoses to work with...and this is when it gets really tricky. To me, right off the bat it sounds like your son has several issues to deal with. ADHD, sensory stuff and maybe on the Autism scale.......
SO, where does that leave you?? You need a really great, qualified Child Psychiatrist to sort out what your son's main issues and needs are, and to me, I believe this is the MOST important key to your son's success in life - - seriously! What do you think about your son's psychiatrist ?? Does he listen to all your concerns? Does he visit with you and your son often? Has he contacted your son's teacher?
As for the meds.......Yes, they are tricky and it can be difficult to find one that helps. When my daughter was put on ADHD meds (we tried several), it sent her into an OCD state that was awful. It sounds like this is what is happening with your son. I would not recommend pushing for a higher dose, I would suggest a visit with the pdoc (short for child psychiatrist). Your son may need a totally different type of med - not a stimulant type, but this is when you count on the pdoc to help guide you and make a plan.
If you really, really like and trust the current pdoc then a new evaluation maybe in order. If you don't really like the pdoc, then I vote to find a new one ASAP.
I hope you can understand all this?? Sorry if it sounds choppy. I have a lot of resources and am happy to help guide you with knowledge and support, as I understand how hard this all is on you and the family. Write back anytime, I'm happy to help! Take care, -Kathleen
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.